Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 24, NWS Cheyenne, WY

June 3, 2020Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 3, 2020, 3:22 PM MDT for Laramie County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2020, 3:22 PM MDT (21:22 UTC)
Expired
Jun 3, 2020, 4:00 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:30 AM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 3, 11:30 AM MDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1130 AM MDT Wed Jun 3 2020

.SHORT TERM...(Today through Friday night)
Issued at 235 AM MDT Wed Jun 3 2020

Forecast concerns this morning deal with severe thunderstorms
chances today and Thursday.

Currently...Surface low pressure analyzed just south of Casper
this morning. Warm front extends southeastward to Cheyenne and
south into central Colorado. To the east of this warm
front...dewpoints observed in the upper 50s east of the Laramie
Range out into the Panhandle. Still seeing a little convection
across northern Dawes County north of Chadron this morning at 2
AM. Rest of CWA PPINE at this time.

Guidance continues to show the warm front surging east later this
morning as a dry line. Mesoscale guidance showing convection
developing along and east of this dry line after 18Z
today...becoming most widespread around 20Z/21Z. MUCAPE east of
the dry line up to 2000/2500 J/KG out across the Panhandle. Ample
shear with 0-6km 45-50kts on forecast soundings for a few
supercells to develop. SPC's Slight Risk looks good for the
Panhandle through 00Z this afternoon before the dry air surges
east through the panhandle.

NAM...GFS and SREF develop some convection Thursday along the I-80
Corridor...while ECMWF keeps CWA dry. Did maintain some low
chances POPs as the ECMWF may be the outlier tomorrow. Very dry
Thursday afternoon with humidity well down into the mid teens...so
storms Thursday (if they develop) will be high based storms with
wind downdrafts the major concern.

.LONG TERM...(Saturday through Tuesday)
Issued at 235 AM MDT Wed Jun 3 2020

Decent upper shortwave swings northeast across the region late
Saturday and should produce pretty widespread convection as it
does so. Sunday should be warm and mainly dry in the wake of the
shortwave with some drier air advecting into the area ahead of the
main upper trough that will be over the western CONUS. This trough
will move slowly east and across the CWA Monday and Monday night
with a pretty good cold front passing across early on Monday.
Significantly cooler conditions returning Monday and Tuesday
along with some showers and maybe a few storms over the CWA
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1126 AM MDT Wed Jun 3 2020

Cigs should lower slightly as the afternoon progresses, but VFR
flight categories are still anticipated. The semi-stationary
frontal boundary will continue to keep winds elevated for the
terminals across the forecast region. Due to the nearby frontal
boundary, VCSH and VCTS are likely this afternoon through 0Z. Wind
gusts of 20-30 knots are also likely, especially when VCTS is the
present weather at terminals.

&&

.FIRE WEATHER...
Issued at 235 AM MDT Wed Jun 3 2020

Very dry and breezy conditions likely to continue across areas
west of the Laramie Range today...spreading eastward Thursday.
Afternoon humidity below 15 percent with wind gusts to 30-35 mph
for FWZs 303 through 308 will result in elevated to locally
critical fire weather conditions. Begin to see showers and
thunderstorms returning to all FWZs Saturday as a low pressure
system tracks west to east across the area.

&&

.HYDROLOGY...
Issued at 235 AM MDT Wed Jun 3 2020

High water flows will continue through late this week due to rapid
mountain snowmelt. The upper North Platte River near Saratoga,
Encampment river, and the Little Laramie River west of Laramie are
observing elevated flows in action stage at this time. However,
rivers and streams are not forecast to go above flood stage at
this time due to the lack of precipitation.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...GCC
HYDROLOGY...GCC
Hazardous weather outlook, Jun 3, 2:22 PM MDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
222 PM MDT Wed Jun 3 2020

WYZ101>119-042030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
222 PM MDT Wed Jun 3 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and isolated thunderstorms will push east across
southeast Wyoming this afternoon and this evening. Severe
thunderstorms are not expected, but winds may gust as high as 55
mph with the stronger storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Severe thunderstorms are possible Saturday and Sunday, mainly
across the eastern plains, as a low pressure system slowly tracks
through the area.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-042030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
222 PM MDT Wed Jun 3 2020

This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will push east across western
Nebraska this afternoon and into this evening. The threat for
severe thunderstorms is low, but a few storms may contain hail up
to the size of quarters and gusty winds over 65 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Severe thunderstorms are possible Saturday and Sunday, mainly
across the eastern plains, as a low pressure system slowly tracks
through the area.

.Spotter information statement...

Spotter activation is unlikely at this time.

In the hours before

Local storm report, Jun 3, 3:04 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST LARAMIE                 41.31N 105.58W
06/03/2020  M62 MPH          ALBANY             WY   PUBLIC

&&

AW
Local storm report, Jun 3, 3:05 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST 4 W LARAMIE             41.32N 105.67W
06/03/2020  M62 MPH          ALBANY             WY   ASOS

            ASOS STATION KLAR LARAMIE AIRPORT - LAR.

&&

AW
Local storm report, Jun 3, 3:12 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND GST     4 W LARAMIE             41.32N 105.67W
06/03/2020  M62 MPH          ALBANY             WY   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 4 W LARAMIE. ASOS STATION KLAR LARAMIE
            AIRPORT - LAR.

&&

AW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:28 PM MDTSevere Thunderstorm WarningCYSGoshen32 min
Jun 2, 6:59 PM MDTSevere Thunderstorm WarningCYSGoshen46 min
Jun 2, 7:08 PM MDTSpecial Weather StatementCYSGoshen37 min
Jun 2, 7:28 PM MDTSevere Thunderstorm WarningCYSGoshen17 min
Jun 2, 7:56 PM MDTSpecial Weather StatementCYSGoshen34 min
Jun 2, 8:19 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte41 min
Jun 2, 8:34 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara26 min
Jun 2, 8:59 PM MDTSevere Thunderstorm WarningCYSNiobrara31 min
Jun 3, 3:27 PM MDTSevere Thunderstorm WarningCYSLaramie33 min
Jun 3, 3:40 PM MDTSevere Thunderstorm WarningCYSLaramie35 min
Jun 3, 4:04 PM MDTSpecial Weather StatementCYSLaramie26 min
Jun 3, 4:15 PM MDTSpecial Weather StatementCYSPlatte30 min
Jun 3, 4:42 PM MDTSevere Thunderstorm WarningCYSLaramie33 min
Jun 3, 4:54 PM MDTSpecial Weather StatementCYSLaramie36 min
Jun 3, 4:56 PM MDTSpecial Weather StatementCYSPlatte34 min
Jun 3, 5:46 PM MDTSpecial Weather StatementCYSPlatte29 min
Jun 2, 9:29 PM MDTSevere Thunderstorm WarningCYSSioux17 min
Jun 2, 9:55 PM MDTSpecial Weather StatementCYSScotts Bluff35 min
Jun 3, 4:11 PM MDTSpecial Weather StatementCYSKimball34 min
Jun 3, 4:45 PM MDTSpecial Weather StatementCYSCheyenne30 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.